Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 16, 2020, 6:09 PM CDT for DeSoto County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2020, 6:09 PM CDT (23:09 UTC)
- Expired
- Mar 16, 2020, 6:51 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Unknown
County DeSoto County, MS
The radar
The Memphis radar (KNQA), 53 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WGUS54 KMEG 162309
FFWMEG
MSC033-170200-
/O.NEW.KMEG.FF.W.0003.200316T2309Z-200317T0200Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
609 PM CDT Mon Mar 16 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
A Dam Failure in...
Northwestern DeSoto County in northwestern Mississippi...
* Until 900 PM CDT.
* At 603 PM CDT, law enforcement reported that dam failure is
imminent at 7290 Austin Road, Lake Cormorant, Mississippi and will
cause flash flooding downstream of the dam.
HAZARD...Flash flooding from a dam failure.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, including Johnson
Creek, streets and structures as well as other drainage
and low lying areas between Austin Road and Star Landing
Road in Desoto County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3492 9011 3490 9010 3490 9013 3492 9012
FLASH FLOOD...OBSERVED
DAM FAILURE...OCCURRING
$$1 follow-up statement
031 WGUS74 KMEG 162351 FFSMEG Flash Flood Statement National Weather Service Memphis TN 651 PM CDT Mon Mar 16 2020 MSC033-162357- /O.CAN.KMEG.FF.W.0003.000000T0000Z-200317T0200Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DeSoto MS- 651 PM CDT Mon Mar 16 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN DESOTO COUNTY IS CANCELLED... Dam failure is no longer imminent at 7290 Austin Road, Lake Cormorant, DeSoto County, MS. Flooding is no longer expected to pose a threat. LAT...LON 3492 9011 3490 9010 3490 9013 3492 9012 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 3:28 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 16, 3:28 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Memphis TN 328 PM CDT Mon Mar 16 2020 .DISCUSSION... Current radar imagery shows showers slowly moving northeastward towards towards Middle Tennessee and the Mississippi/Alabama line. Models still indicate that showers should end by late Tuesday morning before a more significant system approaches the area. We'll have a lull of showers Tuesday as weak high pressure settles over the area. This could give us the chance to see some sunshine, but confidence is low on how much will break through the low clouds. High temperatures Tuesday will range from the lower 60s to upper 60s. Rain chances will return yet again Tuesday night into Wednesday morning, as we become increasingly unstable ahead of a deep 500mb trough over the southwest US. Long term models today indicate a front, currently to our south, will move north as a warm front on Wednesday into the Middle Mississippi Valley. This will place the Mid-South into the warm sector providing a slight chance for thunderstorm development. Substantial warm air advection will steepen lapse rates and provide instability to the area but severe weather is not expected at this time. Thunderstorm chances will decrease by Wednesday night into Thursday morning. Thursday evening has the greatest potential for thunderstorm development as a cold front pushes through the area. Upper level support and increased deep layer shear appear to be sufficient however the quality of instability remains a question. The cold front will stall by the time as it reaches northern Mississippi Friday night providing moderate to heavy showers over the area. By early Saturday, the GFS and ECMWF models depict a passing northern branch shortwave through the Ohio River valley, followed by a reinforcing cold frontal push. This will likely dry out the remainder of the Mid-South, bringing at least partial sunshine on Saturday. As for temperatures, Wednesday and Thursday look to be our warmest days with highs forecasted to be in the upper 70s. However, temperatures will return to the 50s by the weekend. SGW && .AVIATION... 18Z TAF cycle Low clouds will remain over the Mid-South for much of the forecast period. Areas of rain showers will move across the region this afternoon through early Tuesday morning. Winds will be mainly from the northeast at around 5 knots. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 16, 3:30 AM CDT, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 330 AM CDT Mon Mar 16 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-171030- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 330 AM CDT Mon Mar 16 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.